EMAIL THIS PAGE TO A FRIEND

Journal of veterinary diagnostic investigation : official publication of the American Association of Veterinary Laboratory Diagnosticians, Inc

Chlorophacinone exposure causing an epizootic of acute fatal hemorrhage in lambs.


PMID 17037620

Abstract

This report describes an epizootic of chlorophacinone toxicosis in lambs with severe acute hemorrhages. Eleven lambs, approximately 1-2 months of age, suddenly developed epistaxis, respiratory distress, and facial and cervical swelling. Affected animals died within 1-2 hours from the onset of clinical signs. Two lambs were available for complete postmortem examination. Gross lesions included mucosal and organ pallor, icterus, melena, and lung edema, as well as thymic, cervical muscle, and intra-articular hemorrhage. Histologically hepatocellular centrolobular necrosis was observed. The anticoagulant chlorophacinone was detected in the livers at 0.58 ppm and 0.50 ppm (wet weight), respectively. The source of exposure to chlorophacinone was old bait material placed between the wall studs of the building housing the ewes and lambs. The lambs were able to reach the bait through a hole in the plywood interior wall of the building.